New York, 2021

Damaging Wind in New York, March 28, 2021

March 28, 2021 · NWS OKX · 1 event in 1 county or zone

A cold front and a rigorous mid level shortwave triggered convective showers and embedded thunderstorms across the Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and a rigorous mid level shortwave triggered convective showers and embedded thunderstorms across the Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 28, 3:03 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 28, 3:03 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
403 PM EDT Sun Mar 28 2021

.SYNOPSIS...
Low pressure drags a cold front through the area this evening
and pulls northeast tonight. High pressure will prevail
thereafter through Tuesday night with another frontal system
affecting the area for midweek. A strong cold front will move
through the area to end the week, with high pressure returning
for next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Much of the area is entrenched in the warm sector of a low
pressure system to our northwest with the associated warm front
just to our north. Southerly flow will continue to strengthen
ahead of an approaching cold front from the west this evening.
Much of the rainfall from earlier has ceased with the passage of
the warm front. While there may be scattered showers through the
rest of the afternoon, they should be brief. Patchy dense fog is
possible through the afternoon and early evening ahead of the
cold front, especially closer to the coastline.

It's not until the cold front and the associated convective
squall line approaches the area around 6-7PM where the next
round of widespread rainfall occurs. This squall line should
result in a brief period of heavy rain with potentially gusty
winds as it is fairly narrow. There is a chance of some thunder
with this line as there is some low level instability.

Behind the cold frontal passage, some scattered showers will
linger as the wind begins to pick up and shifts to the west.
The pressure gradient tightens behind the front as a strong high
pressure begins to move in from the west. Winds overnight will
continue to increase with gusts upwards of 50 mph expected for
much of the area. With strong low level winds at the top of the
BL, it's possible to mix down some stronger gusts upwards of 60
mph, but these will be fairly localized and more likely to
occur in areas of higher terrain in CT and the Lower Hudson
Valley.

The gusty winds continue overnight and into the early morning as
skies become clear and conditions dry out. Lows tonight will be
in the lower 40s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Strong gusty winds will continue for much of the day Monday
under mostly sunny skies as the pressure gradient still remains
tight over the area. As we progress through the day, the
pressure gradient gradually weakens so gusty winds should start
to fall off late afternoon and early evening. Highs on Monday
will be in the low 50s.

High pressure positions itself overhead for Monday night. Fairly
light winds and clear skies should result in a fairly efficient
radiative cooling night which will allow temperatures to drop
into the 20s for the Interior and most prone areas. Elsewhere
along the coast, low temperatures will only drop into the
middle to upper 30s and potentially low 40s near the NYC metro.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Northern stream trough axis moves across the area Monday morning and
offshore Monday evening with shallow upper ridging building in on
Tuesday. Upper ridge axis sharpens and slides east Tuesday Night
ahead of the next deep northern stream trough sliding into the
Central US. This trough will gradually sharpen and slide towards the
east coast by Wednesday Night, likely closing as it slowly slides
across the NE US to end the week.

At the surface, strong low pressure will track NE through SE Canada,
with high pressure building into the Mid Atlantic and southern US. In
between, a tight pressure gradient will likely have wind gusts of 35
to 45 mph continuing into Mon morning, and then gradually weakening
through the afternoon. Temps will be near seasonable in downslope
flow and weak caa (mid 50s coastal plain, around 50 interior).

Ridging surface and aloft builds in for Mon Night and gradually east
Tuesday into Tuesday Night. Dry conditions expected, with return
flow bringing temps moderating above seasonable for Tuesday. Some
uncertainty on how far NW the sea breeze boundary works Tue (NW of
entire NYC/NJ metro or straddling it). For the coastal plain, a
SE backing of winds will likely keep temps in the 50s, rising
to lower 60s for NYC/NJ metro. For areas to the N & W of NYC/NJ
metro, temps should be able to rise well into the 60s with deep
mixing and southerly flow.

The next frontal system approaches on Wednesday, with potential for
another soaking rainfall with frontal wave development along it.
GEFS/ECE indicating an inner quartile range (25-75th percentile) of
1/4 to 3/4 inch rainfall, with reasonable worse case of 1 to 1 1/2
inches. NBM, a robust superensemble, is generally about 1/4" lower
than this.

In its wake, drying conditions but unseasonably chilly
conditions for the start of April with a polar shot of caa for
Thu/Fri ushered in on breezy NW flow as low pressure deepens in
eastern Canada. Temps on Thu will may only top out in the 40s for
most areas, and then possibly only upper 30s to lower 40s on Friday
as heart of polar air works down (10-15 degrees below seasonable).

Gradual moderation to seasonable and possibly above seasonable
through the weekend as the closed low slides east and surface high
pressure builds to the south.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
An approaching warm front should lift to the northeast ahead of
a cold front this evening. Timing of warm fropa uncertain
especially to the northeast of the NYC metros. IFR/LIFR conds
prevail on the cool side of the front, and it is possible the
NYC metros except for perhaps KJFK could improve to MVFR before
a line of showers/tstms with the cold front arrives this
evening.

Cold fropa timing is more certain, either 22Z-23Z at KSWF, 23Z-
00Z at the NYC metros and KHPN, 00Z-01Z KBDR/KISP, and 02Z-03Z
KGON. Strong wind gusts are possible with the fropa. LLWS with
S-SW winds 40-55 kt at 2kft AGL should also continue until cold
fropa.

Conds should rapidly improve to VFR after cold fropa, while W
winds increase to 20-25G30-35kt overnight, and perhaps to
25-30G35-40kt daytime Mon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely for changing conditions this afternoon and to fine-
tune timing/impacts with cold fropa, and post-frontal winds
tonight.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday afternoon and night...VFR. NW winds gradually
diminishing.
.Tuesday...VFR. S winds 10-15G20kt late afternoon at the NYC
metros.
.Wednesday...Rain with MVFR or lower cond. S winds 10-15G20kt at
the NYC metros and along the coast, becoming NW G25kt throughout
late at night.
.Thursday...MVFR possible, with chance of snow/rain showers at
KSWF and rain showers elsewhere. NW winds G25-30kt.
.Friday...VFR. NW winds G25-30kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Gale Warnings are in effect tonight and through much of Monday
for all waters, then gradually subsiding to SCA Monday
afternoon, and then below SCA Mon Night. Seas of 8-10 ft Monday
morning, predominantly wind wave driven, will subside through
the day Monday into Mon Night in offshore flow.

High pressure builds in for Monday Night into Tuesday with sub SCA
conds.

Persistent southerly flow (around 15kt) Tue into Wed will have a
gradual ramp up of seas towards SCA level on Wed into Wed Night.
Better chance of SCA winds on all water late Wed Night into Thu in
wake of a strong cold front.

&&

.HYDROLOGY...
Additional rainfall from this frontal system should amount of
another 1/4 - 3/4 of and inch. Any flooding should be limited
to nuisance minor localized flooding with the heavier rain in
any poor drainage and low lying areas.

Moderate potential for 1/4 to 3/4 inch rainfall Wed/Thu.

&&

.TIDES/COASTAL FLOODING...
Strong offshore flow could then produce blowout tides along the
shores of western Long Island Sound Monday morning.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 7 PM this evening to 6 PM EDT Monday for
     CTZ005>012.
NY...Wind Advisory from 7 PM this evening to 6 PM EDT Monday for
     NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 7 PM this evening to 6 PM EDT Monday for
     NJZ002-004-006-103>108.
MARINE...Dense Fog Advisory until 11 PM EDT this evening for ANZ330-335-
     338-340-345-350-353-355.
     Gale Warning until 6 PM EDT Monday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...NV/MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...NV
AVIATION...BG
MARINE...NV/MW
HYDROLOGY...NV/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 28, 4:22 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
522 PM EDT Sun Mar 28 2021

CTZ005-NJZ002-004-006-103>108-NYZ067>075-176-178-292130-
Northern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
522 PM EDT Sun Mar 28 2021

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>012-NYZ078>081-177-179-292130-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau-
522 PM EDT Sun Mar 28 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-340-345-350-353-355-292130-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
522 PM EDT Sun Mar 28 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-292130-
New York Harbor-
522 PM EDT Sun Mar 28 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Mar 28, 4:07 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service New York NY
507 PM EDT Sun Mar 28 2021

NYZ071-073-075-176-178-290000-
Southern Westchester-Bronx-Kings (Brooklyn)-Northern Queens-
Southern Queens-
507 PM EDT Sun Mar 28 2021

Areas of fog, locally dense near the water, are expected into
early this evening. Be on the lookout for rapidly changing
visibilities, use low beam headlights, and allow extra breaking
distance in case a sudden stop is needed.

CTZ009>012-NYZ078>081-177-179-290000-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-
Southern Nassau-
507 PM EDT Sun Mar 28 2021

Areas of dense fog are expected into this evening, with
visbilities falling to below 1/4 mile at times.

Use low beam headlights and allow extra breaking distance in case
a sudden stop is needed.

A Dense Fog Advisory has been issued until 9pm for this area.
Special weather statement, Mar 28, 4:56 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service New York NY
556 PM EDT Sun Mar 28 2021

NYZ067-282300-
Orange-
556 PM EDT Sun Mar 28 2021

...A LINE OF HEAVY SHOWERS WILL AFFECT CENTRAL ORANGE COUNTY...

At 552 PM EDT, radar indicated showers were located along a line
extending from near Bovina Center to near Rutledgedale to Arrowhead
Lake. Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these showers. The
probability for a thunderstorm is low.

Locations impacted include...
Middletown, Port Jervis, Walden, Goshen, Howells, Montgomery,
Florida, Cuddebackville, Otisville, Huguenot, Unionville, Scotchtown,
Deerpark, Mechanicstown and Westtown.

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7426 4163 7425 4160 7425
      4158 7413 4161 7413 4160 7409 4122 7440
      4136 7469 4137 7469 4139 7471 4140 7474
      4143 7474 4143 7476 4146 7475
TIME...MOT...LOC 2152Z 278DEG 37KT 4225 7475 4166 7520 4114 7560

NV
Special weather statement, Mar 28, 5:30 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New York NY
630 PM EDT Sun Mar 28 2021

NJZ002-103-NYZ067>069-282330-
Western Bergen-Western Passaic-Putnam-Rockland-Orange-
630 PM EDT Sun Mar 28 2021

...A LINE OF SHOWERS WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...
ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 628 PM EDT, radar indicated showers were located along a line
extending from 6 miles west of Hunter to Smallwood to Gilbert.
Movement was east at 40 mph.

Wind gusts up to 40 mph are possible with these showers.

Locations impacted include...
Newburgh, Middletown, West Milford, Ringwood, Pompton Lakes, Port
Jervis, Monroe, Walden, West Point, Warwick, Goshen, Sloatsburg, Cold
Spring, Howells and New Windsor.

LAT...LON 4149 7475 4150 7448 4157 7442 4163 7426
      4158 7413 4161 7413 4158 7405 4159 7395
      4153 7400 4144 7398 4149 7393 4150 7379
      4098 7428 4102 7443 4105 7445 4104 7450
      4109 7450 4120 7437 4136 7469 4144 7476
TIME...MOT...LOC 2228Z 275DEG 36KT 4224 7433 4163 7481 4093 7547

NV
Special weather statement, Mar 28, 5:47 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
647 PM EDT Sun Mar 28 2021

NJZ004-006-103>108-NYZ074-282345-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten
Is.)-
647 PM EDT Sun Mar 28 2021

...A LINE OF HEAVY SHOWERS WILL AFFECT HUDSON...EASTERN
PASSAIC...UNION... SOUTHEASTERN BERGEN...ESSEX AND RICHMOND
COUNTIES...

At 646 PM EDT, radar indicated showers were located along a line
extending from near Greendell to near Hampton to near Ambler.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these showers. An embedded
thunderstorm is possible.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Plainfield, Bloomfield, Hackensack, Linden, Orange,
Bergenfield and Paramus.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4050 7428 4052 7425 4055 7425 4056 7421
      4060 7422 4060 7446 4066 7440 4067 7440
      4065 7445 4067 7446 4076 7436 4077 7436
      4079 7437 4086 7432 4090 7434 4090 7427
      4093 7429 4098 7428 4094 7391 4052 7414
TIME...MOT...LOC 2246Z 273DEG 35KT 4094 7478 4067 7497 4017 7526

NV
Special weather statement, Mar 28, 6:26 PM EST, 22 minutes before
Special Weather Statement
National Weather Service New York NY
726 PM EDT Sun Mar 28 2021

CTZ005-009-NJZ002-004-103-104-NYZ067>071-073-290015-
Northern Fairfield-Southern Fairfield-Western Bergen-Western
Passaic-Eastern Bergen-Eastern Passaic-Putnam-Rockland-Southern
Westchester-Bronx-Northern Westchester-Orange-
726 PM EDT Sun Mar 28 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHERN FAIRFIELD...EASTERN
PASSAIC...BERGEN...WESTCHESTER...SOUTHEASTERN ORANGE...PUTNAM...BRONX
AND ROCKLAND COUNTIES...

At 726 PM EDT, radar indicated showers were located along a line
extending from near Monroe to near Suffern to Lincoln Park. Movement
was east at 55 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Yonkers, Stamford, Danbury, New Rochelle, White Plains, Wayne, New
City, Port Chester, Bergenfield, Paramus, Ossining, Ridgewood,
Peekskill, Monsey and Nanuet.

LAT...LON 4143 7346 4111 7358 4092 7372 4090 7374
      4087 7375 4093 7429 4094 7428 4097 7428
      4098 7430 4100 7430 4100 7431 4111 7430
      4135 7424
TIME...MOT...LOC 2326Z 268DEG 48KT 4135 7415 4111 7419 4092 7427

NV

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
March 28, 6:48 PM EST
Where
Richmond County, 0.87 mi NW of Port Richmond
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.640, -74.160

A thunderstorm wind gust of 72 mph was measured at 2 NW Westerleigh station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946249.